MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU

SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Catalog Number 71291302
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 12/04/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to a fracture of emperion femoral stem.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.The clinical/medical team concluded, right hip (b)(4).The intra-operative findings confirmed the fracture of the modular femoral component at the stem-sleeve modular junction.However, without the requested explants or pre and post implantation radiographs, the root cause of the right hip femoral stem fracture cannot determined; however, we cannot rule out the patient¿s hiv disease progression, applications of loads in excess of the material¿s strength, and/or poor bone quality, body habitus (weighing 298 lbs), anti-retroviral and corticosteroid use, high cholesterol, cigarette and alcohol use, and bilateral knee surgeries as likely contributing factors to the implant failure and not the fault of the smith and nephew device itself.The patient impact beyond the right hip revision cannot be determined.Left hip (b)(4).Based on the intra-operative findings the reported infection was consistent with staphylococcus epidemidis with bio-film noted in the retro-acetabular.However, the root cause of the reported infection cannot be determined.In addition, we cannot rule out the patient¿s hiv disease progression, bone quality, body habitus, anti-retro viral and corticosteroid use, diabetes, cigarette and alcohol use cannot be ruled out as likely contributing factors to the reported infection and not the fault of the smith and nephew device.The patient impact beyond the right hip revision cannot be determined.No further clinical/medical assessment is warranted at this time.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.

Brand Name
EMP 13 STEM PRIMARY HO
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8024781
Report Number1020279-2018-02316
Device Sequence Number11133917
Product Code MEH
UDI-Device Identifier03596010561497
UDI-Public03596010561497
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/27/2018
Device Catalogue Number71291302
Device Lot Number08KM22189
Initial Date Received by Manufacturer 10/08/2018
Supplement Date Received by Manufacturer10/08/2018
10/08/2018
Initial Report FDA Received Date10/31/2018
Supplement Report FDA Received Date11/06/2018
06/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71291665/08LAB0004; 71335554/08EM03006; 71335556/09AM23773; 71336525/08BT17349; 71341156/08MW20567; 74122544/08CW16093; 74222200/08CW16025
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient Weight135